New York, 2022Hail and Damaging Winds in New York, June 16, 2022
June 16, 2022 · NWS BUF · 29 events in 11 counties and zones
The bulk of the area was ensconced within a very warm and sultry air mass with dewpoints of 70-75 degrees. This allowed for a very unstable air mass that was also highly sheared.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $474,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The bulk of the area was ensconced within a very warm and sultry air mass with dewpoints of 70-75 degrees. This allowed for a very unstable air mass that was also highly sheared. While a cold front was bearing down on the region from Ontario, most of the severe weather was initiated along a lake breeze that pushed east from Lake Erie. The thunderstorms that initiated developed very strong cores aloft and were responsible for several large hail reports of up to golf ball size. Additionally, the strongest storms of the day ripped through the Genesee Valley. Those storms were surveyed by a team from the NWS, and winds of 100 mph were estimated to be responsible for the damage found there.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 16, 1:52 PM EST, 6 minutes earlier.
Area forecast discussion, Jun 16, 1:52 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
252 PM EDT Thu Jun 16 2022
.SYNOPSIS...
A warm and humid airmass remains across western and north
central NY today. Heat indices in the mid to upper 90s are
likely across much of the area. Strong to severe thunderstorms
will develop ahead of a cold front and move across the area this
afternoon into early evening. Much cooler conditions will return
for the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
...TORNADO WATCH IN EFFECT THROUGH 11 PM THIS EVENING...
The entirety of our forecast area has now entered the warm
sector as a warm front has largely cleared the North Country and
a trailing cold front is currently trudging through southwestern
Ontario as of 1 PM. Sultry conditions reside within the warm
sector with widespread mid 70s (yes, you read that
correctly...mid 70s!) for dewpoints with surface temperatures
largely in the mid 80s to lower 90s across the area. This is
already resulting in heat index values of 90 to over 100 degrees
in a few spots.
The 12z KBUF sounding already had about 2000 J/kg of MUCAPE and
regional mesoanalysis indicates roughly 50 kts of bulk shear in
the air mass ahead of the front. Further, PWATs were over an
inch and a half as of 12z, and model projections indicate they
should surpass 2 inches this afternoon. Additionally, visible
satellite imagery shows well developed lake breeze cumulus has
developed to the east of Lake Erie and confluently-enhanced
cumulus is developing through the Finger Lakes, where
southeasterly flow laden with Atlantic moisture is meeting the
sultry air mass encroaching from the west. A dual threat of
convective initiation exists in the immediate term in these
areas. Further, water vapor imagery reveals a deep PV anomaly as
associated mid-level drying advancing eastward from southeastern
lower Michigan. This will both work to further destabilize the
mid-levels and enhance ascent ahead of it. With this in mind,
within the next couple of hours, it would seem convective
activity along the Lake Erie lake breeze should really take off.
Given the aforementioned parameters, and hodographs that should
be extending, sustained rotating updrafts are a threat over the
next several hours and into the evening. This yields a very
real risk of damaging wind, large hail, and even a tornado with
supercellular thunderstorm development. Eventually, the cold
front will move eastward across the area as well. This may will
bring an additional secondary threat of another round of
damaging wind gusts as it moves through. All in all, this is
setting up to be one of the more impressive convective days we
are likely to see in any given year in WNY.
Behind the cold front, gusty conditions will persist into
Friday. Flow will become increasingly northerly and mid-level
cold pooling combined with diurnal heating will lead to
scattered showers in the North Country and south of Lake Ontario
by Friday afternoon in a drastically changing boundary layer
environment.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Highly amplified flow pattern develops across the CONUS during this
period. Deep troughing will be found across the both the east and
west coasts with a large ridge found across the middle of the
U.S. This will allow an anomalously cold airmass to settle
across the lower Great Lakes and Northeast for this weekend with
well below normal temperatures on tap.
Secondary cold front will cross the area Friday night opening the
door for a much cooler airmass to spill into western and
northcentral NY. 850Ts around 10C Friday evening will drop to near
0C by Saturday morning. Although the bulk of the larger scale lift
and deeper moisture with the trough will be east of the lower Great
Lakes, cold front crossing the region combined with a cool moist
cyclonic flow on the western fringes of the main upper trough will
keep a chance for showers in the forecast for areas from the Finger
Lakes eastward, with the best chances across areas east of Lake
Ontario. Otherwise expect an uptick in lake effect cloud cover and
breezy conditions during the second half of the night.
Breezy conditions will continue into Saturday across the entire
region, with some scattered showers lingering east of Lake Ontario.
Things will dry out from west to east Saturday afternoon across the
North Country. Lake delta T's do support a lake response, however
with a plethora of dry air building in aloft do not expect any lake
induced shower activity. That said do expect a wealth of low level
lake effect cloudiness to stick around south of Lake Ontario through
Saturday morning, and into the afternoon east of Lake Ontario. It
will be a breezy day with well below normal highs mainly in the low
to mid 60s, with the higher terrain not likely to get out of the 50s.
High pressure and much drier air build in for Saturday night and
Sunday providing dry, but cool conditions for the second half of the
weekend. Highs will tick up a bit for Sunday, however will still be
well below normal for this time of year with highs mainly ranging
through the 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An elongated high pressure centered over the Eastern Great Lakes and
the Appalachians Monday morning will provide dry weather through
most of the day on Monday. There is still some model split on the
potential for showers the second half of Monday with an approaching
warm front and the timing of the front. So for now going with the
chance for showers Monday evening.
Increased ridging along with a passing warm front will cause day to
day warming through Wednesday. By Wednesday, temperatures will reach
into the mid 70s to mid 80s for most areas. A passing cold front
midweek, most likely Wednesday night will cool temperatures slightly
for Thursday.
Similar to the pattern that is currently occuring with the ridge, a
convectively enhanced shortwave/MCS is expected to drop southeast
along the warm front between Monday night and Tuesday night,
depending on the model. Placement for this feature will be reliant
as to where the warm front will be in place, and whether this
feature will be over the forecast area or not. If the warm front
moves through quickly earlier in the week, then it will be a warmer,
but drier long term period. But if the front is a bit slower, then
the warm-up will be slower, with the increased chance at the
convective shortwave tracking over the area. Thursday will start to
dry out behind the passing cold front, though some lingering showers
will be possible, especially early.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Cumulus has begun to develop across the area this afternoon with
KIAG and KBUF in the most stable of air to this point.
Thunderstorms will develop along the lake breezes within the
next couple of hours and track eastward with a real +RA/GR/wind
gust potential. A secondary line of showers and storms will
approach along the cold front later this evening. Timing for
these is still a bit uncertain, however IFR conditions will be
possible in heavier TS with VFR conditions otherwise. Behind the
front, as the air mass stabilizes, a lot of momentum off the
ground will yield overnight LLWS threats that will diminish as
wind gusts again become more common on Friday
Outlook...
Friday...Mainly VFR. A chance of showers east of Lake Ontario.
Saturday and Sunday...VFR.
Monday...Mainly VFR. A chance of showers.
Tuesday...Mainly VFR. A chance of showers.
&&
.MARINE...
A southwest wind will increase today and build waves into this
evening. A Small Craft Advisory is in effect for Lake Erie through
8PM tonight. There is the potential for strong thunderstorms with
gusty winds this afternoon into early evening.
Winds and waves lessen tonight but increase again Friday behind a
cold front across Lake Erie and Lake Ontario and small craft
advisories are likely into Saturday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 6 PM EDT this evening for NYZ001>005-
010>014-019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 6 PM EDT this evening for
LEZ020.
&&
SYNOPSIS...HSK/TMA
NEAR TERM...Fries
SHORT TERM...JM
LONG TERM...SW
AVIATION...Fries
MARINE...Fries/HSKHazardous weather outlook, Jun 16, 1:47 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
247 PM EDT Thu Jun 16 2022
NYZ001>005-010>014-019-085-171900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
247 PM EDT Thu Jun 16 2022
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006>008-020-021-171900-
Oswego-Jefferson-Lewis-Cattaraugus-Allegany-
247 PM EDT Thu Jun 16 2022
...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
247 PM EDT Thu Jun 16 2022
...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Thunderstorm Wind, Chautauqua
- When
- June 16, 1:58 PM EST
- Where
- Chautauqua County, 2.05 mi W of Stedman
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.170, -79.510
A tree brought down wires onto Hewes Road.
Thunderstorm Wind, Niagara
- When
- June 16, 2:30 PM EST
- Where
- Niagara County, 0.85 mi SE of Wilson
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 43.290, -78.820
A tree was reported down.
Hail, Erie
- When
- June 16, 2:37 PM EST
- Where
- Erie County, 0.69 mi N of Sardinia
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.540, -78.500
Hail, Erie
- When
- June 16, 2:38 PM EST
- Where
- Erie County, 0.86 mi NW of Sardinia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.540, -78.510
Thunderstorm Wind, Niagara
- When
- June 16, 2:42 PM EST
- Where
- Niagara County, 1.22 mi NE of Newfane
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 43.290, -78.700
A tree was reported down.
Thunderstorm Wind, Cayuga
- When
- June 16, 2:50 PM EST
- Where
- Cayuga County, North Fair Haven
- Measured
- 51 kt (59 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.330, -76.700
Multiple mobile homes were damaged. Two were destroyed. One injury was reported.
Hail, Cayuga
- When
- June 16, 3:00 PM EST
- Where
- Cayuga County, 1.22 mi SE of Victory
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 43.190, -76.650
Hail, Wayne
- When
- June 16, 3:00 PM EST
- Where
- Wayne County, 2.44 mi NE of Butler Center
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 43.190, -76.740
Thunderstorm Wind, Cayuga
- When
- June 16, 3:00 PM EST
- Where
- Cayuga County, 1.01 mi E of Victory
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.200, -76.650
Trees and wires were reported down.
Hail, Wyoming
- When
- June 16, 3:04 PM EST
- Where
- Wyoming County, 0.51 mi W of Perry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -78.010
Thunderstorm Wind, Cayuga
- When
- June 16, 3:08 PM EST
- Where
- Cayuga County, Conquest
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.120, -76.650
Trees and wires were reported down.
Thunderstorm Wind, Orleans
- When
- June 16, 3:12 PM EST
- Where
- Orleans County, 0.69 mi N of Gaines
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 43.290, -78.220
A tree was reported down.
Thunderstorm Wind, Livingston
- When
- June 16, 3:12 PM EST
- Where
- Livingston County, 0.86 mi SE of Geneseo
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.790, -77.810
Multiple large trees were downed across a large swath of Geneseo.
Thunderstorm Wind, Livingston
- When
- June 16, 3:15 PM EST
- Where
- Livingston County, 1.52 mi E of Geneseo
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.800, -77.790
Downed trees littered the length of Route 20A east of Geneseo.
Thunderstorm Wind, Livingston
- When
- June 16, 3:17 PM EST
- Where
- Livingston County, 0.69 mi N of Lakeville
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 42.840, -77.700
Downed trees were abundant in Lakeville, including several on houses.
Thunderstorm Wind, Livingston
- When
- June 16, 3:24 PM EST
- Where
- Livingston County, Livonia
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 42.820, -77.670
Trees were downed onto a house in Livonia.
Thunderstorm Wind, Jefferson
- When
- June 16, 3:35 PM EST
- Where
- Jefferson County, 0.69 mi S of Theresa
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 44.210, -75.800
Multiple trees were reported down.
Hail, Cayuga
- When
- June 16, 3:36 PM EST
- Where
- Cayuga County, 0.5 mi E of Cato
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.170, -76.570
Thunderstorm Wind, Ontario
- When
- June 16, 3:47 PM EST
- Where
- Ontario County, East Bloomfield
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.900, -77.430
Many trees were reported down, and there was a report of structural damage to a building from the wind.
Hail, Ontario
- When
- June 16, 3:48 PM EST
- Where
- Ontario County, 0.51 mi E of Victor
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.980, -77.390
Hail, Ontario
- When
- June 16, 3:48 PM EST
- Where
- Ontario County, 4 mi W of Manchester
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.970, -77.299
Hail, Ontario
- When
- June 16, 3:50 PM EST
- Where
- Ontario County, 0.69 mi N of Farmington
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.990, -77.330
Numerous holes were reported in the siding of a house from hail.
Thunderstorm Wind, Ontario
- When
- June 16, 3:50 PM EST
- Where
- Ontario County, 0.69 mi N of Canandaigua
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.890, -77.280
A large tree and power pole were reported down.
Hail, Ontario
- When
- June 16, 3:52 PM EST
- Where
- Ontario County, 1.52 mi E of Farmington
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.980, -77.300
Hail, Ontario
- When
- June 16, 3:52 PM EST
- Where
- Ontario County, 0.69 mi N of Farmington
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.990, -77.330
Thunderstorm Wind, Oswego
- When
- June 16, 3:59 PM EST
- Where
- Oswego County, 0.69 mi S of Hinmansville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 43.240, -76.350
Multiple trees were downed which resulted in damage to a deck attached to a house.
Hail, Oswego
- When
- June 16, 4:03 PM EST
- Where
- Oswego County, 2.13 mi WNW of Hinmansville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.260, -76.390
Thunderstorm Wind, Oswego
- When
- June 16, 5:02 PM EST
- Where
- Oswego County, Hannibal
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 43.320, -76.580
A tree was reported down.
Thunderstorm Wind, Oswego
- When
- June 16, 5:14 PM EST
- Where
- Oswego County, 0.5 mi E of Williamstown
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 43.420, -75.890
A tree was reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 16 to 17, 20229 deaths · 6 events
- Excessive Heat in Arizona, June 16, 20221 death · 8 events
- Excessive Heat in Pennsylvania, June 16, 20221 death · 1 event
- Tornadoes and Hail in Virginia, June 16, 2022$189,000 · EF1 · 16 events
- Flash Flood and Hail in North Carolina, June 16, 2022$252,000 · 50 kt wind · 32 events
- Hail and Damaging Winds in Virginia, June 16 to 17, 20221 injured · $113,000 · 1.75 in hail · 40 events
- Flash Flooding and Hail in South Carolina, June 16, 2022$79,000 · 1 in hail · 49 events
- Hail and Damaging Winds in Missouri, June 16 to 17, 2022$317,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, June 16, 2022$192,000 · 2 in hail · 22 events
- Flash Flood and Hail in Ohio, June 16 to 17, 2022$80,000 · 2.75 in hail · 29 events
- Wildfire and Damaging Winds in New Mexico, June 16 to 21, 2022$150,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, June 16, 2022$55,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1041697, 1041698, 1041686, 1041687, 1041699, 1041700, 1041688, 1041689, 1041701, 1041690, 1041702, 1041703, 1041704, 1041705, 1041706, 1041707, 1041708, 1041691, 1041710, 1041692, 1041715, 1041693, 1041711, 1041694, 1041695, 1041712, 1041696, 1041713, 1041714.